Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 150, NWS Mobile, AL

May 4, 1998Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 1998, 1:08 AM CDT for Santa Rosa County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 1:08 AM CDT (06:08 UTC)
Expired
May 4, 1998, 2:00 AM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Santa Rosa County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS1 KMOB 040610 RRA
SVRMOB
FLC113-040700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
108 AM CDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 200 AM CDT

* AT 104 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 26 MILES NORTH OF
  MILTON OR 2 MILES NORTH OF MT CARMEL... AS INDICATED BY DOPPLER
  RADAR... MOVING EAST 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  BAGDAD AT 110 AM CDT
  BERRYDALE AT 115 AM CDT
  MUNSON AT 130 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:30 PM CDT, 10 hours 38 minutes earlier.

Area forecast discussion, May 3, 2:30 PM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT SUN MAY 3 1998

AT 19Z/SFC CDFNT E TX-N LA-CNTRL MS-CNTRL IN AND MOVG SLOLY SWD IN
RESPONSE TO S/WAV ROTG THRU LWR MS VLY. LOCAL AMS QUITE UNSTBL WITH
GOES-8 CAPEs 2500-3000 J/KG AND CONV DEEP-ROOTED IN PBL. XPCT SCT SVR
TSTMS DVLPG OVR SRN MS TO FORM INTO MCS AND PROP SE TO COAST THRU
ERLY EVE. POSBL COLLISION ALSO ANTCPTD W/SEA-BREEZE LATER. SVR WX
COMP INDCTS DEEP LYR VWS SUFFICIENT TO SUPPORT ISOLD SUPERCELLS AS
WELL...BUT BLV BOWS/LRG HAIL TO BE PRIMARY THREAT.

THRU 00Z/TUE...MEAN L/WAV TRF PSTN TO SHIFT E A BIT AS NEXT SGNFNT
UPR VORTEX ON USCAN BORDER SET TO MOV SEWD INTO OHVLY. MID TROP TEMPS
SHUD GRDLY WARM BUT IT WL TAKE SOME TIME. FCST UPR HGTS FALL (20M)
SHUD AID CDFNT SRLY PUSH CLOSER TO COAST OVRNITE...BUT BLV FNT WL BE
SO SHALLOW BY ERLY MON THAT IT WL MERELY REFLECT AS A WEAK PRES TRF.
BLV ETA IS TOO AGRESSIVE W/DRYING AND CYCLGNS OVR N TX BY 48 HR WL
ALREADY CAUSE A NWD BUCKLING OF FNTL BNDRY IN BEG OF RTRN FLO
(FURTHER SLOWING CDFNT). WL REFLECT THIS OCCURENCE IN WARMER MIN TEMP
FCST. CHC POPs NEEDED MONDAY AS SEA-BREEZE CRCLN WL BECOME RE-
ESTABLISHED ALONG WITH REMNANT LOLVL MSTR. MONDAY NITE SHUD BE SLGTLY
COOLER ON MIN TEMPS WITH RDTN FOG.

AL/NW FL COASTAL WATERS...LOLVL RDG TO REMAIN AFFIXED OVR E GLF.
EXPECT TSTM OTFLW BNDRY TO SHIFT SFC WINDS TO NW FOR BRIEF PD TNT AS
LINE OF STG TSTSMS MOV OFF AL/FL CST DURG EVE. CDFNT WL STALL ALONG
CST BY MON AFTERNOON THRU ERLY TUE BEFORE DIMINISHING. SW FLOW 10 TO
15 KT WL PREDOMINATE OTRW (2-3 FEET SEAS).

MOB 61/81/61 6322  PNS 64/81/63 6322
DTS 67/76/66 6322  EVR 58/82/55 7322 23

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:17 PM CDTSevere Thunderstorm WarningMOBEscambia73 min
May 3, 9:10 PM CDTTornado WarningMOBEscambia65 min
May 3, 9:48 PM CDTTornado WarningMOBSanta Rosa72 min
May 4, 2:02 AM CDTSevere Thunderstorm WarningMOBOkaloosa58 min
May 4, 3:02 AM CDTSevere Thunderstorm WarningMOBOkaloosa58 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.